MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM QUATTRO CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM QUATTRO CATHETER; CENTRAL VENOUS CATHETER
Model Number IC-4593
Medical Device Problem Codes Fluid/Blood Leak (1250); Difficult to Advance (2920); Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Zoll has not yet received the catheter in complaint for investigation.A supplemental report will be filed if and when the product is returned and investigation has been completed.
 
Event or Problem Description
A patient was hospitalized to receive ivtm therapy after cardiac arrest, and a quattro catheter was inserted into the patient's left femoral vein.The customer reported that the volume of the 500-ml saline bag was noted to be decreasing.The customer did not report at what stage of the treatment the issue was noted and whether the thermogard system displayed an "air trap" alarm.Upon inspection, there were no traces of fluid observed on the console, patient's bed, or the floor.The user observed blood in the start-up kit (suk) tubing, an indication of a potential catheter leak.The catheter was removed, the saline bag was replaced, and a second quattro catheter kit was reopened.Using the new guidewire from the second kit, the customer attempted to insert the catheter into the patient's left femoral vein.As reported, resistance was encountered upon trying to place the catheter over the guidewire.Eventually, the catheter was inserted into the same vein.After an unknown period, the volume of the second saline bag was noted to be decreasing.Subsequently, the second catheter was removed due to a suspected balloon leak.As reported, the removed catheter was checked for balloon leakage.Clear fluid was noted to be draining from the third balloon from the distal tip.The customer did not report when they noticed the second catheter to be leaking or whether the thermogard console displayed an "air trap" alarm.The amount of saline infusion into the patient's bloodstream was suspected to be 250 milliliters.The customer stated that the same thermogard console was used to continue and complete the treatment.This indicates that if an "air trap" alarm was displayed by the console, it must have been cleared by the user to continue the treatment.No consequences or impact to the patient.The two catheters, one with lot number 165913 and one with an unknown lot number, were used during the patient treatment; however, it is unknown which catheter was used first.Please see the following related mfr report: mfr # 3010617000-2021-00935 for the quattro catheter (lot # 165913).
 
Additional Manufacturer Narrative
The reported complaint of "leak on the quattro catheter (lot # 166228)" was confirmed during functional testing.A bonding leak was observed at the distal end of the medial 1 balloon.The probable root cause of the reported complaint could be a latent defect at the bond.Visual examination of the returned quattro catheter was performed and found no physical damage to the catheter.Dried blood residue was observed in the catheter's balloons and luered tubings.During functional testing, all infusion ports and extension tubes were flushed without resistance.The catheter was connected to a pressurized inflation device for one minute, and the balloons were fully inflated when pressurized up to 100 psi.Upon pressurizing the catheter, a bonding leak was observed at the distal end of the medial 1 balloon; thus, confirming the reported complaint.It is unlikely that the defective catheter was shipped.During manufacturing, all catheters are 100% inspected for leaks by subjecting them to pressure testing.Only units that passed are moved to the next process.Historical complaints were reviewed for information related to the reported complaint, and there was no previous history of complaints reported for the quattro catheter with lot number 166228.
 
Event or Problem Description
A patient was hospitalized to receive ivtm therapy after cardiac arrest, and a quattro catheter (lot # 166228) was inserted into the patient's left femoral vein following the standard procedure per zoll ifu (instructions for use).A post-procedure x-ray was ordered and confirmed that the catheter was in the correct position.The customer reported that the volume of the 500-ml saline bag was noted to be decreasing.The customer did not report at what stage of the treatment the issue was noted and whether the thermogard system displayed an "air trap" alarm.Upon inspection, there were no traces of fluid observed on the console, patient's bed, or the floor.The user observed blood in the start-up kit (suk) tubing, an indication of a potential catheter leak.The catheter was removed, the saline bag was replaced, and a second quattro catheter (lot # 165913) kit was reopened.Using the new guidewire from the second kit, the customer attempted to insert the catheter into the patient's left femoral vein, following the standard procedure per zoll ifu.As reported, resistance was encountered upon trying to place the catheter over the guidewire.The catheter and guidewire were removed.Using ultrasound guidance, the left femoral vein was cannulated with a finder needle.Immediately upon entering the vein, dark non-pulsatile blood did return.Subsequently, the wire was fed through the needle, and the needle was then removed.Ultrasound was then used to confirm the presence of the guidewire in the vein.A small skin incision was made to allow passage of the dilator, per zoll ifu.After dilation, the catheter was then placed over the guidewire and the guidewire was removed completely.After an unknown period, the volume of the second saline bag was noted to be decreasing.Subsequently, the second catheter was removed due to a suspected balloon leak.As reported, the removed catheter was checked for balloon leakage.Clear fluid was noted to be draining from the third balloon from the distal tip.The customer did not report when they noticed the second catheter to be leaking or whether the thermogard console displayed an "air trap" alarm.The amount of saline infusion into the patient's bloodstream was suspected to be 250 milliliters.The customer stated that the same thermogard console was used to continue and complete the treatment.This indicates that if an "air trap" alarm was displayed by the console, it must have been cleared by the user to continue the treatment.No consequences or impact to the patient.Please see the following related mfr report: mfr # 3010617000-2021-00935 for the quattro catheter (lot # 165913).

Brand Name
ZOLL IVTM QUATTRO CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer (Section G)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer Contact
kim thoa nguyen
2000 ringwood ave.
san jose, CA 95131
4084192922
MDR Report Key12545198
Report Number3010617000-2021-00936
Device Sequence Number19705011
Product Code NCX
UDI-Device Identifier00849111075138
UDI-Public00849111075138
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIC-4593
Device Catalogue Number8700-0660-01
Device Lot Number166228
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/29/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2021
Supplement Date Received by Manufacturer11/17/2021
Initial Report FDA Received Date09/29/2021
Supplement Report FDA Received Date11/19/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown